Hail, Randolph
- When
- April 5, 8:10 AM CST
- Where
- Randolph County, Ruma
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -90.000
triggering showers and thunderstorms. Some of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region...triggering showers and thunderstorms. Some of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 5:48 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
648 AM CDT SUN APR 5 2009
.DISCUSSION...
/500 AM CDT SUN APR 5 2009/
NARROW BROKEN LINE OF TSRA SEEN MOVING UP NEAR THE I-44 CORRIDOR
EARLY THIS MORNING AND LITTLE MOVEMENT IN THIS IS EXPECTED THRU
ABOUT MID MORNING. OTHERWISE...THE NWRN HALF OF THE FA IS
EFFECTIVELY IN THE DRY SLOT OF THIS SYSTEM AS IT WINDS UP OVER ERN
NEBRASKA. SHOULD SEE PCPN FILL IN OVER THE FAR NRN FA AS THE
STACKED LO IS EXPECTED TO PASS THRU THIS AREA. WE HAVE SEEN A FEW
STRONG ELEVATED TSRA WITH SUB-SEVERE HAIL THANKS TO THE VERY
STEEP MID LEVEL LAPSE RATES AND FAVORABLE SHEAR. HOWEVER MOISTURE
IS QUITE NARROW AND THIS HAS LARGELY PREVENTED MORE WIDESPREAD
PCPN FROM DEVELOPING. WE SHOULD SEE A NEW ROUND OF TSRA DEVELOP
AROUND MIDDAY TO THE E OF THE STL METRO AREA AS THE CDFNT MOVES
THRU AND THIS WILL BE A BIT MORE SFC-BASED. FAVORABLE SHEAR IS NOT
GOING ANYWHERE...AND DECENT MID LEVEL LAPSE RATES REMAIN...AND SO
THE POTENTIAL FOR SEVERE STORMS EXISTS FOR EARLY THIS AFTERNOON IN
SWRN IL.
CDFNT IS GOING TO COME IN TWO SHOTS...WITH THE FIRST TO MOVE THRU
MUCH OF THE FA THIS MORNING AND EARLY AFTERNOON WHICH WILL SHIFT
WINDS TO THE W AND PLATEAU TEMPS OUT...AND THE SECOND TO MOVE THRU
THIS AFTERNOON WHICH WILL DRAMATICALLY INCREASE THE WIND SPEEDS
AND DROP TEMPS RAPIDLY.
AS THE LO PRES CENTER MOVES PAST THE FA BY MID AFTERNOON...LOOK
FOR MORE STEADY/WIDESPREAD PCPN ON THE BACKSIDE TO STEADILY DROP
SWD THRU THE NRN THIRD OF THE FA BY LATE THIS AFTERNOON. THIS PCPN
WILL EVENTUALLY EXPAND SWD TO THE I-70 CORRIDOR THIS EVENING AND
AREAS FURTHER TO THE S LATER TONIGHT. COLDER AIR WILL CHANGE THE
PCPN OVER FROM RAIN TO SNOW MOST AREAS BY MIDNIGHT...WITH A FEW
HOLDOUTS TO THE SE AND E OF KSTL NOT CHANGING OVER UNTIL LATE.
THERE COULD BE SOME AREAS TO SEE DECENT SNOWFALL WITH REDUCED
VSBYS TONIGHT...BUT WARM GROUND AND ABOVE FREEZING TEMPS FOR THE
FIRST PART OF THE EVENT WILL HINDER ACCUMS. FOR NOW HAVE AN INCH
OR LESS FOR THE NRN THIRD OF THE FA...WITH DUSTING OR NONE FOR THE
REMAINDER OF THE FA.
SCT SNOW SHOWERS WILL PERSIST THRU MONDAY AND PERHAPS INTO MONDAY
NIGHT...AT LEAST AS FLURRIES. DEEP CYCLONIC FLOW FINALLY LOOSENS
ITS GRIP SOME BY TUESDAY...WHERE CLOUDS CAN CLEAR OUT AND WINDS
CAN DIMINISH.
AN ITEM OF CONCERN WILL BE THE WINDS TONIGHT...WITH 40KTS AT H925
COINCIDENT WITH REGION OF HI SFC PRES RISES. THIS WILL LEAD TO
WIND GUSTS IN SOME PARTS OF THE FA TO AT LEAST 40MPH IF NOT
HIGHER. HAVE TIME TO EVALUATE THIS FOR POSSIBLE WIND ADVISORY AND
WILL LET DAY CREW MAKE THE FINAL CALL ON THIS.
THE MAIN WX STORY OVER THESE NEXT FEW DAYS...HOWEVER...WILL BE THE
COLD. GENERAL WX MAP SCENARIO AND FORECAST LOOKS LIKE SOMETHING
OUT OF FEBRUARY FOR THE EARLY PART OF THIS WEEK. HAVE CONVERTED
PART OF THE FREEZE WATCH TO A WARNING FOR AREAS WE HAVE DECENT
CONFIDENCE IN DROPPING BELOW 32F FOR A FEW HOURS...WHILE THE REST
WAS LEFT AS A WATCH FOR THE DAY SHIFT TO MAKE A FINAL
DETERMINATION. THE FREEZE WATCH CONTINUES FOR MUCH OF THE AREA...
WHOSE GROWING SEASON HAS BEGUN...FOR MONDAY AND TUESDAY NIGHTS.
TES
&&
.AVIATION...
/639 AM CDT SUN APR 5 2009/
FOR THE 12Z TAFS...
A VARIETY OF BAD AVIATION WEATHER WILL AFFECT THE BI-STATE REGION
TODAY AND TONIGHT. FIRST...SCATTERED THUNDERSTORMS WILL CONTINUE
THIS MORNING ALONG AND EAST OF THE I-44/I-70 CORRIDORS IN MISSOURI
AND ILLINOIS RESPECTIVELY. GUIDANCE IS PRETTY CONSISTENT IN ENDING
THE THUNDERSTORM THREAT ACROSS SOUTHWEST ILLINOIS BETWEEN 18-20Z
TODAY. MEANWHILE...THE STORM SYSTEM WHICH IS CURRENTLY CENTERED
OVER NORTHWEST MISSOURI WILL CONTINUE MOVING EAST...SHIFTING THE
WIND TO THE WEST AND THEN NORTHWEST. WILL SEE LOW MVFR CIGS OVER
WESTERN MISSOURI MOVE EASTWARD WITH THE STORM AND WIND WILL
INCREASE TO 15-25KTS WITH HIGHER GUSTS ON THE COLD SIDE OF THE
SYSTEM. RAIN SHOWERS WILL TURN TO SNOW SHOWERS THIS EVENING AS
COLD AIR RUSHES IN. VSBYS SHOULD DROP TO MVFR IN THE RAIN/SNOW BUT
THINK CIGS WILL DROP TO IFR.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-
LINCOLN-MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-WARREN-
WASHINGTON.
FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-LINCOLN-MONITEAU-
MONTGOMERY-OSAGE-ST. CHARLES-WARREN-WASHINGTON.
FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
IRON-JEFFERSON-MADISON-REYNOLDS-ST. FRANCOIS-ST. LOUIS-ST.
LOUIS CITY-STE. GENEVIEVE.
IL...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
CALHOUN IL-JERSEY IL.
FREEZE WARNING FROM 1 AM TO 9 AM CDT MONDAY FOR CALHOUN IL-
JERSEY IL.
FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
BOND IL-CLINTON IL-FAYETTE IL-MADISON IL-MARION IL-MONROE
IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 525 AM CDT SUN APR 5 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 525 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE THIS AFTERNOON FOR PARTS OF SOUTH CENTRAL AND SOUTHWESTERN ILLINOIS... WHERE A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. ELSEWHERE ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI...EXPECT SCATTERED THUNDERSTORMS MAINLY DURING THE MORNING HOURS. WEST AND NORTHWEST WINDS WILL GUST TO 40 MPH LATE THIS AFTERNOON AND TONIGHT. SNOW WILL BE LIKELY ACROSS THE MUCH OF THE AREA TONIGHT... ESPECIALLY FOR AREAS NORTH OF INTERSTATE 70. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED...ALTHOUGH SOME SPOTS IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY SEE CLOSE TO AN INCH. LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TO AROUND 30 DEGREES OVER PARTS OF CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI...AS WELL AS CALHOUN AND GREEN COUNTIES IN ILLINOIS. THIS WILL LIKELY CAUSE HARM TO ANY VEGETATION THAT HAS ALREADY STARTED TO GROW. A FREEZE WARNING HAS BEEN ISSUED FOR THESE AREAS. FOR FURTHER INFORMATION...PLEASE REFER TO THE WARNING PRODUCT. ELSEWHERE WHERE THE GROWING SEASON HAS BEGUN...WHICH INCLUDES PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...LOW TEMPERATURES TONIGHT WILL BE IN THE LOWER 30S. A FREEZE WATCH REMAINS IN EFFECT FOR THESE AREAS. FOR FURTHER INFORMATION... PLEASE REFER TO THE WATCH PRODUCT. MODERATE AND MAJOR FLOODING IS FORECAST TO PERSIST ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SNOW SHOWERS ARE EXPECTED OVER MUCH OF THE AREA ON MONDAY. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER 20S ON MONDAY NIGHT AND TUESDAY NIGHT WHICH WILL LIKELY CAUSE HARM TO ANY VEGETATION THAT HAS ALREADY STARTED TO GROW. A FREEZE WATCH REMAINS IN EFFECT FOR THIS TIME PERIOD. FOR FURTHER INFORMATION... PLEASE REFER TO THE WATCH PRODUCT. THE NEXT STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TO THE REGION ON THURSDAY AND THURSDAY NIGHT. MODERATE AND MAJOR FLOODING IS FORECAST TO PERSIST ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ILLINOIS UNTIL LATE THIS AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 AM CDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL POTOSI 37.94N 90.78W
04/05/2009 M0.88 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901700
DYESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 829 AM CDT SUN APR 5 2009 ILZ065-070-051400- FAYETTE IL-MARION IL- 829 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND NORTHERN MARION COUNTIES UNTIL 900 AM CDT... AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SALEM...MOVING NORTHEAST AT 55 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALMA...BRUBAKER... KINMUNDY...STEPHEN FORBES STATE PARK...OMEGA AND FARINA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 AM CDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL RUMA 38.13N 90.00W
04/05/2009 M0.70 INCH RANDOLPH IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0901701
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 AM CDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL FAIRVIEW HEIGHTS 38.60N 90.00W
04/05/2009 M0.50 INCH ST. CLAIR IL OTHER FEDERAL
REPORT RECIEVED FROM SCOTT AFB AROUND 0815
&&
EVENT NUMBER LSX0901702
DYESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 856 AM CDT SUN APR 5 2009 ILZ069-074-079-101-051445- CLINTON IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL- 856 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINTON...SOUTHEASTERN ST. CLAIR...WASHINGTON AND NORTHEASTERN RANDOLPH COUNTIES UNTIL 945 AM CDT... AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A PAIR OF STRONG THUNDERSTORMS. THE FIRST STORM WAS NEAR ADDIEVILLE AND WAS MOVING NORTHEAST AT 50 MPH. THE SECOND WAS NEAR MARISSA...OR NEAR SPARTA...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL CAN BE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...TILDEN... COULTERVILLE...LIVELY GROVE...ELKTON...OAKDALE...STONE CHURCH... CORDES...NASHVILLE...ADDIEVILLE...BEAUCOUP...NEW MINDEN...HUEGELY... HOYLETON AND RICHVIEW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CDT SUN APR 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL NASHVILLE 38.35N 89.38W
04/05/2009 M0.50 INCH WASHINGTON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0901703
DYEThe St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 14:07 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166089, 166090, 166091, 166093.